New Mexico, 2007

Flash Flooding in New Mexico, September 10 to 11, 2007

September 10 to 11, 2007 · NWS MAF · 2 events in 2 counties and zones

Abundant Pacific moisture continued to stream northeastward into west Texas and southeastern New Mexico. Similar to the previous day, a stalled front continued to be the focal point for heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Abundant Pacific moisture continued to stream northeastward into west Texas and southeastern New Mexico. Similar to the previous day, a stalled front continued to be the focal point for heavy rainfall. Another contributing factor to the shower activity was a second cold front moving into west Texas from the north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 10, 12:57 PM MST, 7 hours earlier.

Area forecast discussion, Sep 10, 12:57 PM MST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
257 PM CDT MON SEP 10 2007

.DISCUSSION...
MSAS DATA SHOWS THAT THE SECONDARY COLD FRONT HAS REACHED ALMOST
INTO THE TEXAS PANHANDLE EARLY THIS AFTERNOON AND WILL BE PUSHING
INTO WEST TEXAS AND SOUTHEASTERN NEW MEXICO LATE THIS EVENING.
SHOWERS AND THUNDERSTORMS HAVE STARTED TO FORM ACROSS THE HIGHER
TERRAIN OF THE GUADALUPE AND DAVIS MOUNTAINS IN RESPONSE TO DAYTIME
HEATING AND THE STATIONARY FRONT STRETCHED FROM SOUTH OF GUADALUPE
PASS ACROSS THE DAVIS MOUNTAINS THROUGH FORT STOCKTON AND INTO SAN
ANGELO.  AMPLE MOISTURE ACROSS THE AREA /PWAT VALUE AT 12Z WAS
1.65...170 PERCENT OF NORMAL/ INDICATES THAT HEAVY RAINFALL IS
POSSIBLE.  AS THE AFOREMENTIONED COLD FRONT APPROACHES THE
AREA...SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND
CONTINUE THROUGH THE NIGHT.  GIVEN THE AMOUNT OF PRECIPITATION SOME
LOCATIONS HAVE RECEIVED OVER THE WEEKEND AND ASSOCIATED GROUND
SATURATION...WILL CONTINUE THE FLASH FLOOD WATCH ROUGHLY ALONG AND
NORTH OF A VAN HORN TO PECOS TO GARDEN CITY LINE THROUGH TONIGHT.

OTHERWISE...FEW CHANGES WERE MADE TO THE GRIDS...ADJUSTED SOME
TEMPERATURES FOR OVERNIGHT BASED ON NEW GUIDANCE AND LAST NIGHT/S
LOWS.

THE ABOVE MENTIONED COLD FRONT IS CURRENTLY HANDLED WELL BY THE
SHORT RANGE MODELS...ESPECIALLY THE LATEST NAM12. BY EARLY
TOMORROW MORNING...THIS BOUNDARY WILL LIKELY HAVE PUSHED WELL INTO
THE BIG BEND REGION. MID-LEVEL SUPPORT WILL BE DECREASING AS THE
DAY PROGRESSES...HOWEVER GIVEN THE AVAILABLE MOISTURE AND UPSLOPE
FLOW...WE WILL CARRY 60-70% POPS FOR AREAS GENERALLY WEST OF THE
PECOS RIVER THROUGHOUT TUESDAY. WE DID OPT TO DECREASE RAIN
CHANCES EAST OF THE PECOS TOMORROW...ESPECIALLY DURING THE
AFTERNOON HOURS AS SURFACE HIGH PRESSURE BUILDS ACROSS THE REGION.
RAIN CHANCES CONTINUE TO DECREASE RAPIDLY TUESDAY NIGHT ACROSS ALL
AREAS AS DRIER...MORE STABLE AIR FILTERS INTO THE AREA. WE DID
KEEP A SLIGHT CHANCE FOR POST FRONTAL RAIN SHOWERS ACROSS THE
TRANS PECOS AND MOUNTAINS OF SOUTHWEST TEXAS. MUCH COOLER AREAWIDE
ON TUESDAY WITH HIGH TEMPERATURES EXPECTED TO BE AROUND 10 DEGREES
BELOW NORMAL. ON WEDNESDAY...SURFACE HIGH PRESSURE BEGINS TO
WEAKEN WHILE A LEE-SIDE TROUGH DEEPENS ACROSS THE PLAINS OF
EASTERN NEW MEXICO. THE SHORT RANGE MODELS DEPICT AN 850-700MB
THETA-E RIDGE ATOP THE SURFACE TROUGH WEDNESDAY AFTERNOON. MID-
LEVEL LAPSE RATES APPEAR FAVORABLE ENOUGH TO WARRANT A MENTION OF
ISOLATED THUNDERSTORMS ACROSS SOUTHEASTERN NEW MEXICO...THE UPPER
TRANS PECOS...DAVIS MOUNTAINS AND BIG BEND REGION. MOST AREAS
SHOULD REMAIN DRY ON THURSDAY...EXCEPT POSSIBLE THE GUADALUPE AND
DAVIS MOUNTAINS WHERE ISOLATED THUNDERSTORMS MAY FORM DURING PEAK
HEATING. A MID-LEVEL SHORTWAVE TROUGH EMBEDDED IN NORTHWEST FLOW
ALOFT MAY APPROACH THE REGION THURSDAY AFTERNOON...BUT GIVEN DRIER
AIR AT THE SURFACE...WE WILL KEEP THE CHANCE OF RAIN CONFINED TO
THE HIGHER TERRAIN. BY THE END OF THE WORK WEEK...A STRONG MID-
LEVEL TROUGH WILL BE TRANSLATING EAST ACROSS THE UPPER MIDWEST.
SURFACE ANTICYCLOGENESIS IN THE WAKE OF THE TROUGH WILL SEND
ANOTHER COLD FRONT INTO THE SOUTHERN U.S. PLAINS ON FRIDAY.
CONVECTION WILL BE POSSIBLE ALONG THIS BOUNDARY FRIDAY NIGHT.
MOISTURE LEVELS MAY BE LACKING...SO WE WILL ONLY CARRY A SLIGHT
CHANCE OF PRECIPITATION ACROSS THE WESTERN LOW ROLLING PLAINS AND
NORTHERN PERMIAN BASIN FOR NOW. MID-LEVEL RIDGING IS EXPECTED TO
DOMINATE THE REMAINDER OF THE FORECAST AT THIS TIME. WE WILL
CONTINUE THE CURRENT DRY FORECAST WITH TEMPERATURES RUNNING CLOSE
TO NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              64  79  60  83  /  60  20  10  10
CARLSBAD NM                64  77  63  87  /  60  60  10  20
DRYDEN TX                  71  83  66  86  /  50  70  20  10
FORT STOCKTON TX           67  80  63  85  /  70  70  20  20
GUADALUPE PASS TX          58  72  59  82  /  60  70  10  20
HOBBS NM                   62  77  60  85  /  60  30  10  10
MARFA TX                   62  74  55  80  /  50  70  20  20
MIDLAND INTL AIRPORT TX    64  78  62  83  /  70  40  10  10
ODESSA TX                  64  79  63  84  /  70  40  10  10
WINK TX                    67  84  65  89  /  70  60  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 12 PM THIS AFTERNOON TO 3 AM MDT TUESDAY
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 1 PM CDT /12 PM MDT/ THIS AFTERNOON TO 4
     AM CDT /3 AM MDT/ TUESDAY FOR THE FOLLOWING ZONES...
     ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARTIN...MIDLAND...
     MITCHELL...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
     VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

&&

74/06
Hazardous weather outlook, Sep 10, 12:45 PM MST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT MON SEP 10 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
245 PM CDT MON SEP 10 2007 /145 PM MDT MON SEP 10 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
OVER ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. THE BEST
CHANCE FOR THUNDERSTORMS WILL BE OVER THE PERMIAN BASIN...THE
UPPER TRANS PECOS...THE STOCKTON PLATEAU AND THE LOWER TRANS PECOS
REGION. THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE... BUT
HEAVY RAIN AND POSSIBLE FLASH FLOODING CAN BE EXPECTED WITH ANY OF
THE STORMS. WIND GUSTS TO 45 MPH AND DANGEROUS LIGHTING MAY ALSO
ACCOMPANY THE STRONGER STORMS. A FLASH FLOOD WATCH IS IN EFFECT
FOR THE PERMIAN BASIN...THE STOCKTON PLATEAU...THE TRANS PECOS
REGION...THE VAN HORN CORRIDOR AND SOUTHEAST NEW MEXICO THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED WEST OF THE
PECOS RIVER TUESDAY AFTERNOON. SOME OF THE THUNDERSTORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL AND MINOR FLOODING OF LOW LYING AND
FLOOD PRONE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 122 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Lea

When
September 10, 7:57 PM MST to 11:00 PM MST
Where
Lea County, Hobbs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.700, -103.130

Two to three feet of water flowed across several streets in the northern portions of Hobbs.

Flash Flood, Eddy

When
September 11, 12:38 AM MST to 3:00 AM MST
Where
Eddy County, Carlsbad
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.420, -104.230

Spotters reported several streets in Carlsbad had six inches of water flowing through the intersections.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54530, 54525.